Alert archive / Michigan / Flash Flood Warnings in 1996

Flash Flood Warning 9, NWS Grand Rapids, MI

May 11, 1996Berrien County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at May 11, 1996, 7:40 AM EDT for Berrien County, Michigan. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 1996, 7:40 AM EDT (11:40 UTC)
Expired
May 11, 1996, 3:43 PM EDT
In force
8 hr
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Berrien County, MI

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 11.7 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1996-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1996-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 111143
FFWGRR
MIC021-112000-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
740 AM EDT SAT MAY 11 1996

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  400 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHWEST LOWER MICHIGAN

   ...SOUTH HALF OF BERRIEN COUNTY...

THE FLOOD WARNING FOR THE SOUTH HALF OF BERRIEN COUNTY HAS BEEN
EXTENDED UNTIL 400 PM THIS AFTERNOON. LOCAL AUTHORITIES CONTINUE
TO REPORT FLOOD RELATED PROBLEMS ESPECIALLY IN THE SOUTHWEST CORNER
OF BERRIEN COUNTY AROUND GALIEN. RECENT HEAVY RAIN HAS CAUSED NUMEROUS
ROADS TO WASH OUT. WATER STILL COVERS THE AREA AROUND 12TH AND
CLEVELAND IN DOWNTOWN GALIEN.

AT 735 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DID NOT
DETECT ANY PRECIPITATION IN SOUTHWEST LOWER MICHIGAN AND NO
PRECIPITATION IS EXPECTED TODAY.  HOWEVER... ALTHOUGH THE THREAT OF
HEAVY RAIN HAS ENDED... THE WATER LEVELS OF MANY RIVERS AND CREEKS
REMAIN HIGH. PONDING OF WATER IN LOW AREAS IS ALSO CAUSING ROADS TO
BE IMPASSABLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOU TO CROSS SAFELY.
DARKNESS ONLY SERVES TO CONCEAL THIS DANGER. IF FLOOD WATERS
THREATEN YOUR LOCATION PLAN ALTERNATIVE TRAVEL ROUTES IF POSSIBLE.

WF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at May 11, 1:45 AM EDT, 5 hours 55 minutes earlier.

Area forecast discussion, May 11, 1:45 AM EDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
145 AM EDT SAT MAY 11 1996

NTRANS IR LOOPS SHOWS CONVECTION MOVING NE THRU CENTRAL IN ATTM.
CLOUD TOPS WERE WARMING AND THE BACK EDGE OF THE CI EXTENDED ALONG
A LINE FROM MKE-TVC. NEPH ANAL SHOWED VFR CONDS WEST OF MSN-PLN LINE
WITH IFR TO THE EAST. KGRR-88D SHOWED RW- EAST OF A MBS-BTL LINE
MOVG EAST I EXPECT DRY CONDITIONS THROUGHOUT THE FA BY SUNRISE AS
DRIER AIR MOVES IN FROM THE WEST.  UPR AIR ANAL SHOWED THE H25 JET
CARVING OUT A TROF OVER THE CENTRAL US AND GRIDDED DATA SHOWES THIS
TROF MOVG EAST DURG THE NEXT 48 HOURS. AS IT SLIDES OVER THE FA COLD
AIR (H8 TEMPS AROUND -5 TO THE IN BORDER) WILL BRIEFLY SETTLE OVR THE
FA BEFORE WAA COMMENCES BY SUN AFTNOON. AS THE SFC FRONT CONTINUES TO
MOVE EWD AWAY FROM THE FA EXPECT THE LOW CLOUDS TO GRADUALLY DISSIPATE
FROM NW-SE. SOME CLR WAS SEEN IN EXTREME NW LWR AND NRN WI. LOW CLOUDS
SHOULD DEPART BY MID AFTNOON ONLY TO BE REPLACED BY COLD AIR SC AS
H5 TEMPS COOL FROM -13 TO -31 BY 36 HRS. CYCLONIC CURVATURE WILL HELP
IN THIS RESPECT. THUS WE WILL NOT SEE MUCH SUN TODAY NOR SUN AFTNOON.
BUT AS WE LOSE THE HEATING TONIGHT MUCH OF THE SC SHOULD DISSIPATE
LEAVING PAR8TLY CLOUDY SKIES OVERNIGHT. GOING FCST LOOKS RIGHT ON.
HAVE NOT RECEIVED A LOT OF NEW INFO OVERNIGHT SO WILL CONTINUE WITH
THE FLOOD WARNING FOR SOUTH HALF OF BERRIEN COUNTY.

WF

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:25 PM EDTFlash Flood WarningGRRBerrien, Cass11 hr

Nearby

Flash Flood Warnings in Michigan, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.